GCS Documentation: Component Scores, Confounders & Sample Note

The Glasgow Coma Scale (GCS) is a bedside scale of impaired consciousness published by Teasdale and Jennett in 1974 that rates eye opening, verbal response, and motor response as three separate components summing to 3 to 15. Emergency, trauma, critical care, and neurosurgical nurses, paramedics, and physicians use it to describe a patient's level of response and to track change over time. This page covers how to document GCS findings, with a fictional sample.

Free to use and share. No signup required.
Already have session bullets or a transcript? Generate a structured draft with BastionGPT — you review and sign it.
Who writes it

Bedside nurses, paramedics and EMS clinicians, emergency and trauma physicians, intensivists, neurosurgical and stroke teams, and advanced practice providers; no license, training certificate, or publisher qualification level applies, and the rights holder asks only for acknowledgment

Audience

Receiving and relieving clinicians at handoff, trauma and neurosurgical consultants, rapid response and ICU teams, trauma registrars and coders, quality and peer-review staff, and later the attorneys and expert reviewers who reconstruct a neurological timeline from the chart

Typical length

2 to 5 chart lines per assessment (time, E, V, M with the total when valid, stimulus, confounders or NT reasons, pupils, change and action) · assessment about 1 to 2 minutes at the bedside

Format family

Clinician-observed three-component scale (eye opening 1 to 4, verbal 1 to 5, motor 1 to 6; sum 3 to 15 only when all three are testable; NT recorded for a component that cannot be tested; GCS-Pupils extension 1 to 15)

When it's used

Prehospital and emergency assessment of head injury and altered consciousness, trauma resuscitation, serial neurological checks on wards and in critical care, sedation holds in ventilated patients, stroke and neurosurgical monitoring, and every handoff and transfer that carries a neurological status

Standards context

Teasdale and Jennett (Lancet, 1974) with the 2014 structured approach and NT rating (Teasdale and colleagues); free for clinical care and research with acknowledgment of the University of Glasgow and Sir Graham Teasdale; mandated by no law, embedded in trauma registries, triage rules, and ICD-10-CM coding; described here for documentation, no assessment aid reproduced

What is the Glasgow Coma Scale?

The Glasgow Coma Scale is the bedside method of describing impaired consciousness that Graham Teasdale and Bryan Jennett published in the Lancet in July 1974, written so that nurses and doctors in different places and at different times could record the same patient the same way. It observes three kinds of behavior: whether and how readily the eyes open (four levels, from spontaneous opening down to none), the quality of the verbal response (five levels, from orientated conversation down to no sound), and the best motor response (six levels, from obeying commands through localizing, normal and abnormal flexion, and extension down to no movement); the six-level motor scale that separates abnormal flexion from extension followed in 1976 and is the version now recommended for all uses. The three ratings are the Scale; adding them to a single number from 3 to 15 produces the Score, which the authors introduced later as a summary index for groups and which the glasgowcomascale.org site describes as losing the detail the components carry. The 2014 structured approach (Teasdale and colleagues, Nursing Times and Lancet Neurology) did not change the instrument but standardized how it is done: check for factors that interfere with testing, observe spontaneous behavior, stimulate with spoken requests and then with physical pressure at the fingertip, the trapezius, or the supraorbital notch, and rate the best response; it renamed eye opening "to pain" as opening to pressure, discouraged rubbing the sternum, and introduced the not-testable rating, written NT, for a component that cannot be examined. The adult scale is used without modification from about age 5 (glasgowcomascale.org) and, in the Brain Trauma Foundation's prehospital guidance, from age 2, so pediatric adaptations of the verbal component (the Adelaide scale of Reilly, Simpson, and colleagues, 1988, and the pediatric GCS studied by the PECARN network) are a family of tools rather than one official chart, and a note should say which was used.

The load-bearing fact for documentation is that the number is not the assessment. A total of 8 can be E2 V2 M4 or E1 V1 M6, two patients in very different states, and Reith and colleagues showed across 54,069 trauma patients that case fatality differed between component profiles sharing the same total for every sum from 4 to 14 except 6 and 7, and that the three components predicted outcome better than their sum. That is why the scale's own site, the ACS trauma program's TBI guideline, and NICE all ask for the components to be recorded and communicated with, not instead of, the total. Three conventions follow. A component that cannot be tested is recorded as NT with the reason (an endotracheal tube, periorbital swelling, paralysis) and no total is reported, because writing a 1 asserts a lowest response nobody observed and drags the trend down; the older habit of scoring an intubated patient's verbal response as 1 and adding a T (a "10T") is a legacy and registry convention, not the current structured approach. The motor score is the best arm response, with any weaker side written separately as a lateralizing sign rather than averaged in. And pupils are examined beside the scale, not inside it: the GCS-Pupils score (Brennan, Murray, and Teasdale, 2018) subtracts the number of unreactive pupils from the total to give a 1 to 15 prognostic index, and it needs the underlying components and pupil findings on the page. The GCS describes level of response and nothing else: sedation depth belongs to the RASS, delirium to the CAM-ICU, the consciousness item inside an early warning score to the MEWS and NEWS2 page (NEWS2 uses ACVPU, not the GCS), stroke deficits to the NIH Stroke Scale, and decision-making ability to a capacity evaluation; a patient can score 15 and lack capacity, or score V4 from aphasia with normal arousal.

Who uses GCS documentation and when

Paramedics record the first GCS at the scene, and that field score, with its time and airway and drug context, follows the patient into the trauma registry and the coded record, so its components matter more than most prehospital guides admit. Emergency and trauma nurses and physicians repeat it on arrival, after resuscitation, and at every clinically meaningful transition (deterioration, intubation, leaving for and returning from CT), and trauma teams at ACS-verified centers abstract the eye, verbal, and motor values separately for the National Trauma Data Standard. ICU nurses chart it beside the RASS during sedation holds and mark the verbal component NT while the tube is in; neurosurgical, neurology, and stroke units run serial neurological checks on it at the interval the order or protocol sets; hospitalists and rapid response teams reach for it when an early warning score's AVPU or ACVPU item flags a change and a fuller description is needed. Pediatric emergency clinicians use a pediatric verbal adaptation for preverbal children and name it. The score also travels: a transfer-of-care summary and a discharge summary should carry the last components with their time and confounders, and an incident report after a fall should record the components at the moment of the event. Neighbors win in four places: the FOUR score when a patient is intubated and brainstem reflexes and breathing pattern matter, the RASS for sedation targets and depth, the CAM-ICU for delirium, and the NIH Stroke Scale for the focal deficits of stroke, none of which the GCS was built to measure.

How to document GCS findings in the chart

No law, payer, or the scale's authors prescribe a GCS note format; what exists is the 1974 scale, the 2014 structured approach with its NT rating, trauma-program and registry standards that keep the components separate, and coding rules that decide which score is reported. What survives review is an entry that time-stamps each assessment and places it in the course of care, records the three components before any total, names the stimulus and scores the best arm, writes NT with a reason instead of a 1, lists the confounders, records pupils beside the scale, and shows change in component terms with the action it prompted. Each element below carries the pitfall that most often undermines it.

Time, phase of care, and version. Give every assessment a clock time and place it in the course of care: at the scene, on arrival, after airway and circulation were secured, before or after a sedative or paralytic, on the ward at a scheduled check, during a sedation hold. The Brain Trauma Foundation's prehospital guidance asks for the score after resuscitation and, where possible, before sedatives or paralytics or after they have worn off, and the ICD-10-CM coding rules key the code to when the score was taken (in the field, at ED arrival, at admission, 24 hours or more later), so an undated score is uncodable as well as uninterpretable. Name the assessor and the version: adult scale, or which pediatric adaptation. Pitfall: "GCS 14" with no time, so nobody can place it against the EMS score, the CT, or the propofol started twenty minutes earlier.

Three components, then the total. Write eye, verbal, and motor in that order with their values (E3 V4 M6), then the total only when all three were testable. Where a number could be read two ways, add the observed behavior in a few words (opens eyes to spoken voice; converses but disorientated to time and place; obeys two-part commands with both arms). The components are the record; the total is shorthand for communication, triage, and group comparison, and the ACS TBI guideline says exactly that. A pediatric verbal scale is charted as such, never mapped onto the adult wording. Pitfall: A bare "GCS 11," which cannot tell the next reader whether the patient stopped talking or stopped obeying, the two very different events that produce the same number.

Stimulus and best response. Record how the response was obtained: spontaneously, to a spoken request, or to physical pressure, and for pressure the site (fingertip, trapezius pinch, supraorbital notch), then use the same site at the next check so the trend compares like with like; the sternal rub is discouraged because it bruises and its responses are hard to interpret. Score the motor component from the arms, taking the best response, and describe a weaker or different response on the other side in its own sentence as a lateralizing finding. Leg movement can be a spinal reflex and is not scored. Pitfall: "M5" with no stimulus named, or a hemiparetic side silently averaged into the motor score and the lateralizing sign lost.

Not testable (NT) instead of a 1. When a component cannot be examined, write NT and the reason: V NT (endotracheal tube), E NT (periorbital swelling), M NT (neuromuscular blockade, spinal injury, limb immobilization). Do not compute a total, because the sum would be falsely low, and record the components that remain as the tracked variables; the scale's site states both rules. The older notation of scoring an intubated patient as V1 with a T suffix survives in some EHR fields, trauma registries, and older teaching; where a system demands it, chart the bedside finding as NT with its reason as well, so the record shows that no lowest verbal response was ever observed. Pitfall: An alert, intubated patient charted "E4 V1 M6 = 11T," which asserts a verbal response of 1 nobody saw and understates the patient on every trend chart that follows.

Confounders, named specifically. List what could alter the response and the timing of each: sedative, analgesic, or paralytic with drug, dose or infusion rate, and the time given or held; alcohol or other drugs with the level pending or known; aphasia or dysphasia; hearing loss; a language barrier and the interpreter used; hypotension or hypoxia at the time of testing; and any pre-injury baseline (dementia, developmental disability, chronic neurological disease) with the baseline itself recorded so change is measured against the right starting point, as NICE recommends. Record the response actually observed; no authority publishes an arithmetic correction for sedation, intoxication, aphasia, or dementia, and none should be applied in the chart. Pitfall: A low score read as brain injury while propofol runs, a low score written off to intoxication with no imaging, or "confused at baseline" with the baseline never recorded.

Pupils and GCS-Pupils. Chart pupil size, symmetry, and reaction to light for each eye beside the scale, with the time, and repeat them with every check; pupils are not part of the GCS, and the site and the ACS guideline treat them as the second pillar of basic neuromonitoring. If your service uses the GCS-Pupils score, record the pupil reactivity score (0 for both pupils reacting, 1 for one unreactive, 2 for both unreactive), subtract it from the total, and label the result GCS-P, keeping the components and the pupil findings on the page; it is a prognostic index, not a replacement. When any component is NT there is no valid total, so a GCS-P cannot be computed without an imputation method that is named as such. Pitfall: "GCS-P 7" with no components or pupil findings, or pupil reactivity folded into the motor or eye score as if it were part of the scale.

Change, escalation, and the next check. Compare with the previous assessment in component terms (motor fell from 6 to 5; eyes now open only to pressure) and state the time over which it happened, then record what was done: who was notified and when, the response, imaging or treatment ordered, and the new observation interval. No US, Canadian, or Australian authority sets a universal frequency; it comes from the order, the protocol, and the trajectory, and the most-cited external schedule and deterioration triggers are NICE's (half-hourly until 15, then a tapering schedule; urgent review for a sustained one-point drop, a two-point motor drop, or a three-point drop in eye or verbal). Deterioration should prompt urgent medical review, and the note should show it did. Pitfall: A trend of "13, 11, 9" with no times, no component detail, and no call, so the record shows a decline nobody appears to have acted on.

Blank template (copy and adapt)

GCS DOCUMENTATION BLOCK
Date: [ ]   Time: [ ]   Setting: [field / ED / ward / ICU / transfer]   Assessor: [ ]
Phase of care: [scene / arrival / after resuscitation / after airway drugs /
   scheduled check / sedation hold]   Scale version: [adult / pediatric: which]
Eye opening:     E [1 to 4 or NT]   how obtained: [spontaneous / to sound /
   to pressure: fingertip]   reason if NT: [ ]
Verbal response: V [1 to 5 or NT]   observed: [orientated / confused /
   words / sounds / none]   reason if NT: [tube / aphasia / language / other]
Motor response:  M [1 to 6 or NT]   best arm response to: [command / trapezius /
   supraorbital notch]   weaker side, if any: [side and response]   reason if NT: [ ]
Total: [ ] of 15   (report only when E, V, and M are all testable)
Pupils: right [size, reaction]   left [size, reaction]   PRS: [0 / 1 / 2]
   GCS-P (total minus PRS, only when a total exists): [ ]
Confounders: [drug, dose or rate, time given or held / alcohol or drugs, level /
   aphasia / hearing / language and interpreter / hypotension or hypoxia /
   baseline before injury: state it]
Change from prior: [prior E V M and time; which component moved; same stimulus
   site used]
Action: [who notified, time; response; imaging or treatment; new check interval]
Registry and coding notes: [field and arrival scores preserved; sedated or induced
   state flagged; components, not the total, documented]
Clinician signature / credentials:            Date:

Free to use and share, no signup. The PDF includes a one-page cheat sheet with element-by-element pitfalls and a pre-sign checklist; the DOCX is the blank documentation block, ready to adapt. Neither reproduces the GCS Assessment Aid or any coma chart.

Sample GCS documentation (fictional)

Scenario: a US level II trauma center emergency department, where a trauma nurse documents serial GCS assessments for a 58-year-old man after a ladder fall with alcohol on his breath, records a deterioration in component terms with the escalation it prompted, switches to the NT convention after intubation, and hands the sequence to the ICU with the field and arrival scores preserved for the registry and the coders. All details are fictional.

Patient: T.R., 58  ·  Setting: Emergency department, level II trauma center  ·  Clinician: M. Okafor, RN (trauma nurse)  ·  Note date: 09/12/2026

Arrival assessment and confounders (18:42): Adult GCS, 2014 structured approach, assessed by M. Okafor, RN, after airway, breathing, and circulation were confirmed on arrival at 18:42 on 09/12/2026. EMS scene score at 18:05 per the run sheet: E3 V4 M6, total 13, no airway drugs given. Arrival: E3 V4 M6, total 13; opens eyes to spoken voice, converses but is disorientated to time and place, obeys two-part commands with both arms; no pressure stimulus needed. Pupils 4 mm, equal, brisk to light bilaterally. Confounders: alcohol on breath, serum ethanol pending; no sedatives or analgesics given; no hearing, language, or speech barrier. His wife reports he was fully orientated and independent before the fall, with no dementia or prior neurological disease, so the pre-injury baseline is a full 15.

Serial assessments and stimulus (19:15 and 19:45): 19:15: E3 V3 M6, total 12; still opens eyes to voice, now answers in single words and phrases that do not form a conversation, obeys commands with both arms; pupils unchanged. Trauma attending informed of the verbal change at 19:17; CT head, ordered on arrival, awaiting transport. 19:45: E2 V2 M5, total 9; eyes open only to fingertip pressure (right index finger); sounds without recognizable words; no longer obeys, localizes to trapezius pinch with the right arm and with the left arm, no asymmetry; the same stimulus sites will be used for every later check. Pupils: right 5 mm and unreactive to light, left 4 mm and brisk; the right pupil was reactive at 19:15. Pupil reactivity score 1; GCS-P 8, recorded here with the components and pupil findings it is built from.

Deterioration and escalation (19:45 to 20:12): Change over 30 minutes: eye opening fell from 3 to 2, verbal from 3 to 2, motor from 6 to 5, total from 12 to 9, with a newly unreactive right pupil. Trauma attending at the bedside 19:47; neurosurgery paged 19:49 and at the bedside 20:02; CT head performed 20:05, result documented by the physicians; hypertonic saline given 20:12 per order and charted in the MAR. Ethanol result returned 19:50 and is filed with the labs; the decline was not attributed to alcohol, because the components changed over 30 minutes at the same stimulus sites and a pupil changed with them.

Intubation and the NT convention (20:20 to 21:30): Intubated at 20:20 with etomidate and rocuronium (doses and times in the MAR); propofol infusion started 20:35. 20:40: E NT (neuromuscular blockade), V NT (endotracheal tube), M NT (neuromuscular blockade); no total reported; pupils right 5 mm unreactive, left 4 mm brisk, charted as the tracked variable until the blockade wears off. 21:30, blockade resolved per anesthesia: E1 V NT M4 (abnormal flexion to trapezius pinch, both arms), propofol running at the rate charted in the MAR; no total reported because the verbal component is not testable; sedation depth charted separately on the RASS. The verbal component was not scored as 1 and no T-suffixed total was written; the registry qualifier will record sedation and intubation.

Handoff to ICU and record (22:05): Transferred to the neuro ICU at 22:05 with the sequence above in the transfer note as components with times: 18:05 field E3 V4 M6 (13); 18:42 arrival E3 V4 M6 (13); 19:15 E3 V3 M6 (12); 19:45 E2 V2 M5 (9), right pupil unreactive, GCS-P 8; 20:40 all three components NT under blockade; 21:30 E1 V NT M4 on propofol, no total. Neurological checks ordered hourly with pupils, using fingertip pressure and trapezius pinch as the standard stimuli. The field and arrival components are preserved for the trauma registry; the arrival components at 18:42 are the score the coding guidelines call for at presentation, and the scores after 20:20 are flagged as taken under sedation and not codable under the coma-scale rules. Wife updated at 22:10.

This sample is fictional and for educational purposes. It does not describe a real patient or record; the scores, times, dates, and details are invented to show documentation structure and are not clinical guidance. No assessment aid or scoring chart is reproduced.

↑ Back to the template and downloads

Why this sample works

  • Every assessment carries a clock time, the phase of care, the version, and the assessor, so the field score, the arrival score, and the post-intubation entries can be placed against the CT and the drugs.
  • The components come first, with the observed behavior in words where a number could be read two ways, so the 12 and the 9 show which response changed rather than only that a number fell.
  • The stimulus sites are named and reused, the motor score comes from the arms with symmetry stated, and the pupils are recorded beside the scale with the GCS-P labeled as an index built from them.
  • After intubation the untestable components are NT with reasons, no total or T-suffixed score is written, the components that remain testable and the pupils are the tracked variables, and sedation is named as a confounder with the RASS kept separate.
  • The deterioration is stated as component changes over a stated interval with the notification, response, and treatment times, and the handoff preserves the field and arrival scores for the registry and coders while flagging sedated scores as not codable.

Writing these after every session? BastionGPT drafts complete notes from bullets, dictation, or a transcript.

Generate a note from bullets

Documentation and compliance considerations

United States: no LAW names the GCS, and the rules that do bind sit one step from the bedside. Under LAW, the Medicare Conditions of Participation require a nursing assessment for every inpatient (42 CFR 482.23) and a medical record whose entries are complete, dated, timed, and authenticated (42 CFR 482.24); neither prescribes the GCS, a component format, or a frequency, and the Joint Commission's assessment and reassessment standards do not either (CONVENTION), so a hospital that requires E, V, and M fields or hourly neurological checks is applying its own policy or a trauma-program standard, not a federal or accreditor mandate. The ICD-10-CM Official Guidelines for Coding and Reporting, whose use is required under HIPAA (LAW for coded claims), carry a coma-scale section that is the closest thing to a national documentation rule: the FY2026 guidelines (updated April 1, 2026) and the FY2027 guidelines posted by NCHS in June 2026 and effective October 1, 2026 state identically that the coma-scale codes R40.21- through R40.24- are used one from each subcategory with a matching seventh character for when the score was taken (in the field, at ED arrival, at hospital admission, 24 hours or more after admission, or at an unspecified time); that at a minimum the initial score documented on presentation is reported and it may be an EMT's or an emergency department score; that R40.24- is assigned only when a total alone is documented; that when several scores fall within the first 24 hours after admission only the admission score is coded; that no coma-scale codes are reported for a patient in a medically induced coma or a sedated patient; and that the codes are secondary and cannot accompany R40.2A. Section I.B.14 lets coders take the score from clinicians other than the patient's provider (the guidelines name the emergency medical technician) while the associated diagnosis must come from the provider. Under CONVENTION with registry teeth, the ACS National Trauma Data Standard (2026 and 2027 admission-year dictionaries) collects the eye, verbal, and motor values as separate fields with qualifiers for sedation, intubation, and eye obstruction, which is why verified trauma centers abstract components and never a bare total; the ACS TQP Best Practices Guidelines for the Management of Traumatic Brain Injury (2024) direct clinicians to assess and document each component, to document only the reactions of the best arm, to record the type of stimulus and keep it as the standard for later checks, and to treat severity classification from the sum alone as an oversimplification; and the 2021 National Guideline for the Field Triage of Injured Patients replaced the old total of 13 or less with an inability to follow commands, defined as a motor score below 6, as its mental-status criterion. The Brain Trauma Foundation defines severe TBI for its recommendations as a GCS of 3 to 8 after resuscitation and asks prehospital clinicians to score after resuscitation and, where possible, before sedatives or paralytics or after they have worn off; the teaching that a GCS of 8 or less means intubation is dogma rather than rule, and Hatchimonji and colleagues (2021) found intubation within an hour of arrival associated with slightly higher mortality and longer stays among 6,676 trauma patients with GCS 6 to 8. Under PAYER POLICY, no national payer requires a GCS format; GCS thresholds live inside proprietary level-of-care criteria, and because coma and coma-scale codes influence severity-of-illness and MS-DRG assignment, clinical documentation integrity teams query for the components, the timing, and the sedation status the guidelines turn on.

Canada, Australia, and the UK-origin guidance everyone cites. In Canada, no federal or provincial LAW and no Accreditation Canada standard names the GCS or sets a component or interval rule (CONVENTION at most); the Canadian Triage and Acuity Scale uses level of consciousness among its modifiers, provincial trauma registries collect the components with their own intubation and sedation handling, and the Canadian CT Head Rule (Stiell and colleagues, Lancet 2001; 3,121 adults with GCS 13 to 15) makes failure to reach 15 within two hours of injury a high-risk criterion, with the high-risk factors 100 percent sensitive for neurological intervention in the derivation, which is the clearest argument that the timed trajectory, not one number, is the clinical variable. In Australia, the NSQHS Recognising and Responding to Acute Deterioration Standard (second edition; CONVENTION binding on accredited services) requires observation charts, track-and-trigger systems, and escalation pathways but names no consciousness instrument, so the general observation chart carries AVPU or ACVPU and the full GCS is applied when a fuller neurological assessment is needed; the Australasian Triage Scale descriptors published by ACEM reference the GCS, state ambulance services publish their own GCS procedures (some still in the older "to pain" wording, one more reason to name the stimulus), the Victorian State Trauma Registry dictionary carries a qualifier for whether the first GCS was a legitimate score or one affected by sedation, intubation, or paralysis, and ACSQHC has a third edition of the standards in development in 2026, so no new requirement should be asserted until it is final. The UK-origin rules bind no one in the three countries but are the most-cited external schedule: NICE NG232 (2023) asks that monitoring and every communication and record describe the three components alongside the total, sets an observation schedule after head injury of half-hourly until a GCS of 15 and then half-hourly for two hours, hourly for four hours, and two-hourly thereafter, defines urgent-review triggers (a one-point drop sustained for 30 minutes, a two-point motor drop, a three-point eye or verbal drop), and requires a pre-injury baseline for people with dementia, chronic neurological disorders, or learning disabilities; NEWS2 (Royal College of Physicians, 2017) uses ACVPU, not the GCS. Two boundaries hold everywhere. Version: the 2014 terminology (pressure, sound, abnormal flexion) and the NT rating are the current standard, older wording and the T suffix survive in some charts and registries, and pediatric adaptations differ by service, so the note names the version and the stimulus, and a change of version mid-trend is charted as one. Reliability: the systematic review by Reith and colleagues (2016) rated only 7 of 52 studies good quality, found the components more reliable than the sum, and identified training, level of consciousness, and stimulus type as the factors that move agreement, which is the evidence behind writing the stimulus and the behavior and not only the numbers.

The Glasgow Coma Scale was published by Graham Teasdale and Bryan Jennett in the Lancet in 1974 and has been used worldwide since without a license; the glasgowcomascale.org permissions page, maintained by the Royal College of Physicians and Surgeons of Glasgow, states that the GCS, the GCS Aid, the GCS-P score, the GCS-P Age CT prognostic charts, and the verbal-score imputation tool may all be used for clinical care and clinical research at no cost with no license required, and asks that the copyright of the University of Glasgow in the scale, and of Sir Graham Teasdale in the Aid, the GCS-P, the charts, and the imputation tool, be acknowledged; the 2014 Nursing Times paper describes the structured-approach materials as copyright-free for clinical care, education, and academic work. That permission covers the bedside and the classroom; it is not a general grant to republish the structured assessment aid or its pictorial materials, which this page describes and does not reproduce. BastionGPT is not affiliated with, or endorsed by, the authors or the rights holder. This page reproduces no test items, stimuli, norms, or scoring materials.

↑ Back to the template and downloads

Common GCS documentation errors reviewers flag

The numbers behind these errors are specific. The systematic review by Reith and colleagues (2016) found 52 reliability studies, rated 7 good, 18 fair, and 27 poor, found agreement higher for the components than for the sum, and identified education and training, the level of consciousness, and the type of stimulus as the factors that move it; Teasdale's 2014 update cites survey work showing at least seven different physical stimulus techniques in use. Across 54,069 trauma patients pooled from TARN, the Victorian State Trauma Registry, and CRASH, case fatality differed significantly between component profiles sharing the same total for every sum from 4 to 14 except 6 and 7, and the three components together predicted outcome better than the sum in each dataset (Reith and colleagues, Injury 2017). Among 6,676 patients with GCS 6 to 8 in the 2016 National Trauma Data Bank, intubation within an hour of arrival was associated with higher mortality (odds ratio 1.05, 95 percent confidence interval 1.03 to 1.06) and with ICU and hospital stays 14 and 27 percent longer (Hatchimonji and colleagues, 2021). In the derivation of the Canadian CT Head Rule among 3,121 adults with GCS 13 to 15, failure to reach 15 within two hours was one of five high-risk factors that together were 100 percent sensitive for neurological intervention (Stiell and colleagues, 2001). No published audit counts how often a chart carries a total without components, a 1 where NT belongs, or an unnamed stimulus; the coding, registry, and trauma-program rules described under compliance considerations are what turn those omissions into a data-quality and defensibility problem. The BastionGPT Clinical Advisory Board sees the same errors most often in GCS documentation reviews:

  • A total without its components. "GCS 11" cannot tell the next reader whether the patient stopped talking or stopped obeying, and the same total carries different mortality depending on which components produced it. Write E, V, and M in order with the total after them, add the observed behavior where a number is ambiguous, and trend the components, not the sum.
  • A 1 where NT belongs. An intubated patient charted V1 or "10T," or a patient under propofol and rocuronium charted E1 V1 M1 as if neurologically comatose. A component that cannot be tested is NT with its reason, no total is reported, and the components that remain testable and the pupils become the tracked variables; sedation depth goes on the RASS, and coders may not assign coma-scale codes for a sedated or medically induced state in any case.
  • Stimulus and side unrecorded. "M5" with no site named, a sternal rub used and left out, or a hemiparetic arm averaged into the motor score. Name the stimulus (spoken request, fingertip pressure, trapezius pinch, supraorbital notch), keep the same site for serial checks, score the best arm, and write the weaker side in its own sentence as a lateralizing sign.
  • Confounders missing, or the score corrected. A low score read as brain injury with sedation running, written off to alcohol without imaging, or silently adjusted upward for dementia or aphasia. Record the response actually observed and, beside it, the drug with dose and time, the intoxicant and level, the language deficit or barrier, and the pre-injury baseline; no authority publishes a correction factor, and the chart should not invent one.
  • Pupils folded in, or a GCS-P with no parts. Pupil reactivity counted into the eye or motor score, or "GCS-P 7" standing alone. Pupils are a separate examination recorded beside the scale with size, symmetry, and reactivity for each eye; the GCS-Pupils score subtracts the number of unreactive pupils from a valid total and is labeled as that index, with the components and the pupil findings on the same page.
  • A trend without times or action, and database arithmetic mistaken for the exam. A sequence of totals with no clock times, no component detail, and no record of who was called, or a numeric total typed into an EHR or registry field from an NT component because the software demanded a number. Write each change as a component change over a stated interval with the notification and response, and let registry qualifiers and any labeled imputation carry the database need; the bedside record preserves the inability to test.
How BastionGPT helps

BastionGPT is specifically trained, tuned, and clinically tested on emergency, trauma, and critical care nursing documentation.

  • Give it the facts (the time and phase of care, the scale version and assessor, the three component values or NT reasons, how each response was obtained and the stimulus site, the pupil findings, the confounders with drug, dose, and time, the previous assessment, and the notification and response) and it drafts the entry: components in order with the total only when valid, the observed behavior in words, NT with reasons, confounders and baseline, pupils and any labeled GCS-P, the change in component terms, and the action taken, ready for your review.
  • Cross-check a finished note or flowsheet narrative for the gaps reviewers flag: a total with no components, a 1 or a T suffix where NT belongs, an unnamed stimulus, a lost lateralizing sign, an unrecorded sedative or baseline, pupils folded into the scale, or a decline with no time and no call.
  • Turn the sequence into the next document: the neurological status lines of a transfer-of-care or discharge summary with the last components, time, and confounders, the timeline paragraph of an incident report after a fall, or a plain-language update for a family, ready to confirm against the record.

See how clinicians use it day to day on the AI medical notes page.

Many BastionGPT users report saving more than 90 minutes per day on documentation.

HIPAA-compliant with a signed BAA on every plan. Your data is never used to train models. BastionGPT drafts, you review and sign.

Frequently asked questions

Both, in that order. Write the time, then eye, verbal, and motor with their values (E3 V4 M6), then the total only when all three components were testable, and add the observed behavior in a few words where a number could be read two ways (opens eyes to voice; confused conversation; obeys commands with both arms). The components are the assessment; the total is a summary the scale's authors introduced for communication and group comparison, and the same total can come from very different patients: an 8 can be E2 V2 M4 or E1 V1 M6. The scale's own site, the ACS trauma program's TBI guideline (2024), and NICE NG232 (2023) all ask for the components to accompany the total in every record and every handoff, and a large pooled analysis found that mortality differed between component profiles with identical totals for nearly every sum. The blank template and the sample on this page carry the format; the transfer-of-care summary page shows the last components traveling with the patient.

NT. When a component cannot be tested, the current structured approach (Teasdale and colleagues, 2014, and the glasgowcomascale.org FAQ) records it as not testable with the reason, and no total is reported, because a sum with a 1 standing in for an untestable component is falsely low and implies the patient is worse than observed. So an alert intubated patient is E4 V NT (endotracheal tube) M6, not E4 V1 M6 = 11T, and a patient under a neuromuscular blocker is E NT, V NT, M NT with the drug and time named, not a GCS of 3. Sedation without paralysis is different: the eye and motor responses that can be observed are recorded with the sedative, its rate, and the time given or held as a confounder, and the trend is read across sedation holds; sedation depth itself is charted on the RASS. The older notation of scoring the verbal component as 1 and adding a T persists in some EHR fields, registries, and teaching; where your system demands it, chart the bedside finding as NT with its reason as well. For coding, the ICD-10-CM guidelines direct coders not to assign coma-scale codes for a sedated patient or a medically induced coma at all.

Use the sequence the 2014 structured approach sets out and write down what you used. Observe first, then speak or shout a request, then apply physical pressure: at the fingertip, by pinching the trapezius, or at the supraorbital notch, escalating only as needed. Rubbing the sternum is strongly discouraged because it bruises and produces responses that are hard to interpret, and pressure behind the jaw is not recommended for routine use. Record the site ("localizes to trapezius pinch") and use the same site at the next check so the trend compares like with like; the ACS TBI guideline (2024) asks for exactly that, and stimulus type is one of the factors the reliability literature shows changes agreement between raters. The motor score is the best response from the arms: document only the arm reactions, not the legs, which can move by spinal reflex. When the two arms differ, score the better one and describe the other in its own sentence ("left arm localizes; right arm flexes abnormally") as a lateralizing sign, which is clinical information the GCS number was never designed to hold.

There is no universal rule in the United States, Canada, or Australia: the interval comes from the order, the unit protocol, the diagnosis, and the trajectory, and national standards (CMS, the Joint Commission, Accreditation Canada, the NSQHS deterioration standard) require adequate monitoring and escalation without naming a GCS frequency. The most-cited external schedule is NICE NG232 (2023) for head injury: half-hourly until the GCS reaches 15, then half-hourly for two hours, hourly for four hours, and two-hourly after that, with urgent review for a one-point drop sustained 30 minutes (more weight on a motor drop), a two-point motor drop, or a three-point drop in eye or verbal response. The Brain Trauma Foundation asks prehospital clinicians to repeat the score to detect change, and the ACS TBI guideline asks for a baseline as soon as threats to life are managed and repeat assessments at clinically meaningful transitions. Whatever your interval, chart an unscheduled reassessment whenever something changes, write the change in component terms over the interval it took, and record who was notified, when, and what followed, because a documented decline with no documented call is the pattern reviewers and attorneys look for. The MEWS and NEWS2 page covers the consciousness item inside early warning scores, which is AVPU or ACVPU rather than the GCS.

The severity labels are a trauma convention, not part of the scale. Totals of 13 to 15 are conventionally called mild, 9 to 12 moderate, and 3 to 8 severe; the bands came from trauma outcome studies in the late 1970s and early 1980s and spread through ATLS and later guidelines, the scale's authors did not define them in 1974, and the ACS TBI guideline (2024) cautions that classifying injury from the sum alone is an oversimplification. Two refinements matter for the chart. The Brain Trauma Foundation defines the severe TBI population for its recommendations as a GCS of 3 to 8 after resuscitation, so a score taken during hypotension or before sedatives have worn off should not be labeled as if it were the resuscitated score. And a total of 13 behaves more like moderate than mild injury in several studies, which is one reason the 2021 US field triage guideline moved from a total of 13 or less to an inability to follow commands (a motor score below 6) as its mental-status criterion. On intubation: no guideline states that a GCS of 8 mandates it; the decision rests on airway protection, oxygenation and ventilation, mechanism, and trajectory, and among 6,676 trauma patients with GCS 6 to 8 in the 2016 National Trauma Data Bank, intubation within an hour of arrival was associated with slightly higher mortality and longer stays (Hatchimonji and colleagues, 2021). Document the components, the timing relative to resuscitation and drugs, and the clinical reasons for the airway decision, not a threshold.

The GCS-Pupils score (GCS-P) is a prognostic index published by Brennan, Murray, and Teasdale in the Journal of Neurosurgery in 2018 from pooled IMPACT and CRASH data on about 15,900 patients with traumatic brain injury. It takes the conventional total and subtracts a pupil reactivity score: 0 when both pupils react to light, 1 when one does not, 2 when neither does, so the index runs from 1 to 15 and extends the scale's floor below 3 for the most severely injured. The scale's site states that it is not intended to replace separate assessment and reporting of each component; it is shorthand for severity and prognosis. Documentation follows from that: record E, V, and M with the total, record pupil size, symmetry, and light reaction for each eye with the time, then the pupil reactivity score and the GCS-P labeled as such (E2 V2 M5, total 9; right pupil unreactive, PRS 1; GCS-P 8). Pupil size does not enter the arithmetic, only reactivity. If any component is NT there is no valid total, so a GCS-P cannot be computed unless a named imputation method is used and labeled; do not fill in a verbal value to make the subtraction work.

Through the R40.2- coma-scale codes, under rules that reward component documentation. The ICD-10-CM Official Guidelines (FY2026, updated April 1, 2026, and the FY2027 edition posted in June 2026 and effective October 1, 2026, which carries the section forward unchanged) state that the coma-scale codes R40.21- through R40.24- are used with traumatic brain injury codes and in any setting that collects the information, one code from each subcategory, with a seventh character that shows when the score was taken (in the field, at ED arrival, at hospital admission, 24 hours or more after admission, or unspecified) and must match across the three codes. At a minimum the initial score documented on presentation is reported, and it may be the EMT's or the emergency department score; R40.24- is used only when a total alone is documented and no components; when several scores fall in the first 24 hours after admission only the admission score is coded; the codes are secondary, cannot be used with R40.2A, and are never assigned for a sedated patient or a medically induced coma. Section I.B.14 lists the coma scale among the items coders may take from clinicians other than the patient's provider, naming the emergency medical technician as the typical documenter, while the associated diagnosis must come from the provider. So a paramedic's or nurse's E, V, and M with a time is codable data; a bare total costs the record specificity, and an undated score cannot be placed in the seventh-character scheme at all.

Name the version and the confounder, and never adjust the number. Children: the adult scale is used without modification from about age 5 according to the scale's authors, and from age 2 in the Brain Trauma Foundation's prehospital guidance, so the age boundary is a service decision; below it, a pediatric verbal adaptation (the Adelaide scale of Reilly and colleagues, 1988, or the pediatric GCS the PECARN network studied in more than 42,000 children, where it was somewhat less accurate than the standard scale for injury on CT but equivalent for clinically important injury) replaces orientation questions with age-appropriate vocal and social behavior. Write which one you used, describe the behavior that earned the verbal rating, mark NT any component a preverbal child cannot perform on command, and keep the same version across the trend. Dementia, developmental disability, or chronic neurological disease: record the pre-injury baseline from a carer or the record and compare against it, as NICE NG232 asks; a chronically disorientated patient can have a verbal score below 5 without any change in arousal, and no validated correction exists. Aphasia or dysphasia: the verbal component cannot separate a language deficit from reduced consciousness, so record the observed response and the language deficit in its own sentence. Language barrier or deafness: adapt the method (an interpreter, a culturally appropriate examiner, written communication) and note it; where the verbal component still cannot be validly tested, record NT with the reason rather than a low number.

Yes. Give it the facts (the time and phase of care, the scale version and assessor, the three component values or the NT reasons, how each response was obtained and the stimulus site, the pupil findings, the confounders with drug, dose, and time, the previous assessment, and who was notified and what followed) and it drafts the full entry: components in order with the total only when valid, the observed behavior in words, NT with reasons, confounders and baseline, pupils and any labeled GCS-P, the change in component terms, and the action taken, ready for your review. It can also check a finished note for a total with no components, a 1 or a T suffix where NT belongs, an unnamed stimulus, a lost lateralizing sign, an unrecorded sedative or baseline, pupils folded into the scale, or a decline with no time and no call. BastionGPT is HIPAA-compliant with a signed BAA on every plan, and your data is never used to train models.

Primary sources

The instrument facts and compliance claims on this page trace to these sources, last verified September 2026:

  1. Teasdale G, Jennett B, 1974, Lancet 2(7872):81-84, assessment of coma and impaired consciousness: a practical scale; Teasdale G, Allan D, Brennan P, McElhinney E, Mackinnon L, 2014, Nursing Times 110(42):12-16, forty years on: updating the Glasgow Coma Scale (structured approach; pressure; NT; stimulus sites; sternal rub discouraged; adult scale from age 5; materials copyright-free for clinical care, education, and academic work); Teasdale G, Maas A, Lecky F, Manley G, Stocchetti N, Murray G, 2014, Lancet Neurology 13(8):844-854, the Glasgow Coma Scale at 40 years.
  2. Glasgow Coma Scale official site (Royal College of Physicians and Surgeons of Glasgow), accessed September 2026: permissions (free for clinical care and research, no license, acknowledgment of the University of Glasgow and Sir Graham Teasdale), FAQ (NT rather than 1; no total when a component is NT; components always described; children over 5), recording the GCS (E2V2M4 and E1V1M6 both total 8; serial charting; deterioration prompts urgent review), and GCS-Pupils; Brennan PM, Murray GD, Teasdale GM, 2018, Journal of Neurosurgery 128(6):1612-1620, the GCS-Pupils score.
  3. Reith FCM, Van den Brande R, Synnot A, Gruen R, Maas AIR, 2016, Intensive Care Medicine 42(1):3-15, the reliability of the Glasgow Coma Scale: a systematic review (52 studies; 7 good, 18 fair, 27 poor; components more reliable than the sum); Reith FCM, Synnot A, van den Brande R, Gruen RL, Maas AIR, 2017, Neurosurgery 80(6):829-839, factors influencing the reliability of the Glasgow Coma Scale; Reith FCM, Lingsma HF, Gabbe BJ, Lecky FE, Roberts I, Maas AIR, 2017, Injury 48(9):1932-1943, differential effects of the Glasgow Coma Scale Score and its components: 54,069 patients.
  4. Centers for Disease Control and Prevention, National Center for Health Statistics, ICD-10-CM Official Guidelines for Coding and Reporting, FY2026, updated April 1, 2026, and FY2027, effective October 1, 2026 (Sections I.B.14 and I.C.18.e; bare code numbers only on this page); CMS, ICD-10 code files; eCFR, 42 CFR 482.24 and 42 CFR 482.23.
  5. American College of Surgeons, 2024, TQP Best Practices Guidelines: the Management of Traumatic Brain Injury (assess and document each component; best arm; stimulus type documented and kept standard; sum for group-level use; pediatric GCS for preverbal children); ACS, National Trauma Data Standard data dictionary (2026 and 2027 admission years); ACS and the National Expert Panel on Field Triage, 2021, National Guideline for the Field Triage of Injured Patients, and Newgard CD and colleagues, 2022, Journal of Trauma and Acute Care Surgery 93(2):e49-e60, recommendations of the National Expert Panel on Field Triage; Brain Trauma Foundation, guidelines for prehospital management of TBI, second edition (GCS after resuscitation and before sedatives or paralytics; adult protocol from age 2) and severe TBI guidelines; Hatchimonji JS and colleagues, 2021, European Journal of Trauma and Emergency Surgery 47(6):2073-2079, questioning dogma: does a GCS of 8 require intubation? (6,676 patients; OR 1.05).
  6. Pediatric adaptations: Reilly PL, Simpson DA, Sprod R, Thomas L, 1988, Child's Nervous System 4(1):30-33, assessing the conscious level in infants and young children: a paediatric version of the Glasgow Coma Scale; Borgialli DA and colleagues (PECARN), 2016, Academic Emergency Medicine 23(8):878-884, performance of the pediatric Glasgow Coma Scale score in children with blunt head trauma (42,041 children, 10,499 under 2).
  7. Canada and Australia: Stiell IG and colleagues, 2001, Lancet 357(9266):1391-1396, the Canadian CT Head Rule for patients with minor head injury (3,121 adults; failure to reach GCS 15 within 2 hours; 100 percent sensitivity); Accreditation Canada, standards; Australian Commission on Safety and Quality in Health Care, Recognising and Responding to Acute Deterioration Standard; Australasian College for Emergency Medicine, triage and the Australasian Triage Scale; Victorian State Trauma Registry, 2024, data dictionary version 6.4 (GCS qualifier).
  8. UK-origin references: National Institute for Health and Care Excellence, 2023, NG232, head injury: assessment and early management (three separate responses in every record; observation schedule; deterioration triggers; pre-injury baseline); Royal College of Physicians, 2017, National Early Warning Score (NEWS) 2 (ACVPU, not the GCS).

Educational content, not legal or billing advice. Sample notes are fictional. Follow your organization's policies and your board, payer, and jurisdiction requirements.